Modulation of mTOR Effector Phosphoproteins in Blood Basophils from Allergic Patients
JOURNAL OF CLINICAL IMMUNOLOGY
2012; 32 (3): 565-573
The Safety of Peanut Oral Immunotherapy in Peanut-Allergic Subjects in a Single-Center Trial
INTERNATIONAL ARCHIVES OF ALLERGY AND IMMUNOLOGY
2012; 159 (2): 179-182
The mammalian target of rapamycin (mTOR) pathway contributes to various immunoinflammatory processes. Yet, its potential involvement in basophil responses in allergy remains unclear. In this pilot study, we quantified two key mTOR effector phosphoproteins, the eukaryotic initiation factor 4E (peIF4E) and S6 ribosomal protein (pS6rp), in blood basophils from nut allergy patients (NA, N?=?16) and healthy controls (HC, N?=?13). Without stimulation in vitro, basophil peIF4E levels were higher in NA than HC subjects (P?=?0.014). Stimulation with nut (offending) but not chicken / rice (non-offending) extract increased basophil peIF4E and pS6rp levels (+32%, P?=?0.018, and +98%, P?=?0.0026, respectively) in NA but not HC subjects, concomitant with increased surface levels of CD203c and CD63, both known to reflect basophil activation. Pre-treatment with the mTOR inhibitor rapamycin decreased pS6rp and CD203c responses in nut extract-stimulated basophils in NA subjects. Thus, basophil responses to offending allergens are associated with modulation of mTOR effector phosphoproteins.
View details for DOI 10.1007/s10875-012-9651-x
View details for Web of Science ID 000305982100019
View details for PubMedID 22350221
Peanut allergy is the leading cause of food-related anaphylaxis, and accidental exposures are common. Oral immunotherapy (OIT) has been posited as a potential treatment.Patients aged 3-65 years with peanut-specific IgE ?7 kU/l and/or a positive skin prick test with a history of an allergic reaction to peanut were recruited to undergo an OIT protocol. All adverse reactions were recorded by research staff or patients in real time.Twenty-four patients received 6,662 doses. Symptoms were mostly mild (84%), and only 3 severe gastrointestinal reactions required the administration of epinephrine. Abdominal pain was the most common reaction, followed by oropharyngeal and lip pruritus. Respiratory symptoms were rare.In this trial of OIT in adults and children, most reactions were mild.
View details for DOI 10.1159/000336391
View details for Web of Science ID 000305801300011
View details for PubMedID 22678151